Arizona, 2023

Flash Flooding and Flood in Arizona, September 2 to 3, 2023

September 2 to 3, 2023 · NWS PSR · 14 events in 2 counties and zones

A deep closed low along the California coast and broad upper level ridging centered over the southern Plains promoted deep southerly flow across the Desert Southwest. 8-2 in the Lower Colorado River Valley area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A deep closed low along the California coast and broad upper level ridging centered over the southern Plains promoted deep southerly flow across the Desert Southwest. This southerly flow promoted anomalous moisture advection into the area with PWATs upwards of 1.8-2 in the Lower Colorado River Valley area. Abundant moisture combined with CAPE upwards of 1,500-2,000 J/kg and a weak shortwave embedded in the flow allowed for efficient rain-producing thunderstorms to develop heading into the early afternoon hours on the 2nd. Several rain gages recorded over an inch of rainfall with these thunderstorms across southwest Arizona while radar estimates indicated locally heavier amounts in excess of 1.5 in some areas. As a result of these thunderstorms producing very heavy rainfall amounts in a short period of time, numerous instances of flash flooding occurred, particularly in the Yuma, Quartzsite, and Bouse areas. A couple of water rescues occurred, but no injuries were reported during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 2, 1:05 PM MST, 25 minutes earlier.

Area forecast discussion, Sep 2, 1:05 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
105 PM MST Sat Sep 2 2023

.SYNOPSIS...
Shower and thunderstorms chances will rapidly deteriorate across the
region the next several days with widespread dry weather returning
to the region the majority of next week. Temperatures will hover a
few degrees below normal through the middle of next week before
readings quickly rebound back above normal next weekend.

&&

.DISCUSSION...
The Conus flow pattern will undergo a rather marked transition over
the next 48 hours with synoptic features becoming progressive, and
acting to displace boundary layer moisture from the Southwest
eventually eliminating deep convective potential. Objective analysis
depicts an unseasonably deep trough aligned upstream along the
northern California coast while a mini-Rex block was stationed over
the central/southern plains. Meanwhile, closer investigation of WV
imagery shows a subtle lead shortwave and cold core becoming
absorbed in the southerly flow between these features across
central/western AZ. Through Monday, incoming North Pacific jet
energy will act to displace the northern California trough into the
Great Basin, and subsequently push the ridge portion of the plains
blocking regime into the eastern Conus. This evolution resembles
more of a late September pattern versus earlier in the month
resulting in a deep, persistent westerly flow regime.

In the near term, a large pool of 13-15 g/kg boundary layer mixing
ratios were hovering over the majority of the CWA yielding weakly
inhibited 1000-1500 J/kg MLCape. In this environment of minimal
capping, coincident deep southerly flow has been enabling convective
towers over any major terrain escarpment with several of these
blossoming into thunderstorms (particularly under the subtle western
AZ cold core). However, a measure of subsidence behind the
aforementioned shortwave along with limited DCape (under 1000 J/kg)
restricting strong outflow generation may preclude more widespread
storm formation outside the forced upslope paradigm. Nevertheless,
any of these storms could produce some very isolated heavy rain
amounts, though short residence time and faster storm motion should
limit a more expansive flood threat.

Moisture erosion may begin as earlier as this evening across the
forecast area, but should accelerate Sunday as westerly flow
throughout the atmospheric column becomes established. Consequently,
low level mixing ratios should fall closer to 10 g/kg while a
subsidence inversion south of the Great Basin jet develops atop the
boundary layer creating a low instability environment. Conceivably,
a few showers could spark over the most favored terrain features
Sunday afternoon, but even the historically most aggressive modeling
struggles to generate much more than this. Otherwise, temperatures
will continue the below normal trend with even the majority of lower
desert locations failing to reach 100F.

On Monday and Tuesday, the main negative PV anomaly will have moved
well inland with the trough axis and lower level front sweeping
through the forecast area. Mixing ratios will decrease further
falling into a 7-8 g/kg range essentially  precluding thunderstorm
formation with instability completely eliminated. The trough passage
will allow H5 heights to briefly descend into a 584-588dm range
continuing the slightly below normal temperature regime. Through the
latter half of the week, ensemble agreement is excellent that the
western Conus troughing pattern will dampen allowing subtropical
ridging to retrograde back into the Southwest. The preponderance of
ensemble evidence suggests a 596dm H5 ridge building back northwest
and aligning along the international border and forcing a rapid
warming trend. While ensemble guidance spread is modestly wide,
there is growing evidence of temperatures in the warmest communities
flirting with the 110F threshold again next week. Temperatures of
this magnitude start becoming quite rare this late in the summer
(i.e. KPHX has only reached 110F or warmer 10 times after Sept 9th
in the period of record), thus HeatRisk may start tipping into the
Major category again next weekend.

&&

.AVIATION...Updated at 1700Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Weather should not be a major concern through Sunday morning with
isolated storms mainly staying outside the metro area. Winds through
early afternoon should maintain a light S/SE cross runway component
before completing the switch to W/SW during the mid afternoon.
Confidence in wind directions Sunday morning are lower as the
typical overnight switch to easterly may not fully occur resulting
in more variable directions over the metro. Otherwise, SCT cloud
decks 6-8K ft may briefly become BKN during afternoon peak heating
as a few storms form over terrain features. An isolated TS could
conceivably sneak into a terminal vicinity, however probabilities
are too low to include in this TAF package. A clearing trend should
quickly take hold by mid evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Occasional lower cigs and isolated TS/SHRA through this afternoon
will be the greatest weather hazards through Sunday morning. 4-6K ft
AGL cigs this morning will generally lift and SCT through the
afternoon hours, however isolated TS will begin to develop over
terrain features which may reinforce BKN decks. Confidence in TS
coverage is only moderate and not great enough to include more than
a VCSH mention in this TAF package, however isolated TS will be
common around the entire SE CA airspace. Otherwise after sunset,
convection should rapidly dissipate with clearing skies.

&&

.FIRE WEATHER...
Temperatures will remain slightly below normal through the middle of
next week, however the very moist conditions will rapidly dry over
the next several days. As a result, scattered showers and storms
around the region today will become extremely isolated over higher
terrain Sunday, then completely exit all districts for the remainder
of next week. While minimum afternoon humidity values will only fall
into a 25-40% range this weekend, these values will decrease into
the teens during the middle and end of the week. Meanwhile, good to
excellent overnight recovery above 60% will retreat closer to a 30-
50% range. Other than a few thunderstorm induced gusts this weekend,
winds will be rather light with the typical diurnal
upslope/nocturnal drainage components.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...18
AVIATION...18
FIRE WEATHER...18

In the hours before

Special weather statement, Sep 2, 11:42 AM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1142 AM MST Sat Sep 2 2023

AZZ530-533-021930-
Parker Valley AZ-Central La Paz AZ-
1142 AM MST Sat Sep 2 2023

...A strong thunderstorm will impact portions of north central La Paz
County through 1230 PM MST...

At 1141 AM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 17 miles southeast of Parker, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bouse.

This includes AZ Route 72 between mile markers 15 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3386 11402 3387 11418 3415 11422 3419 11395
TIME...MOT...LOC 1841Z 178DEG 14KT 3392 11411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Sep 2, 12:32 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1232 PM MST Sat Sep 2 2023

AZZ530>536-538>540-554-559-CAZ561-564-565-568>570-022230-
Sonoran Desert Natl Monument-Aguila Valley-Kofa-Southeast Yuma
County-Tonopah Desert-West Pinal County-Gila River
Valley-Buckeye/Avondale-Parker Valley-Gila Bend-Central La
Paz-Yuma-Chuckwalla Mountains-Imperial County Southeast-Palo Verde
Valley-Chuckwalla Valley-Chiriaco Summit-Joshua Tree NP East-
1232 PM MST Sat Sep 2 2023

...SCATTERED STRONG THUNDERSTORMS WITH HEAVY RAINFALL EXPECTED
ACROSS LA PAZ...YUMA... MARICOPA...PINAL...EASTERN IMPERIAL AND
RIVERSIDE COUNTIES...

Conditions are favorable this afternoon for scattered thunderstorms
across the region. Any storms that form will be capable of producing
brief heavy rainfall and wind gusts 30 to 40 mph.

Localized rainfall rates of 1 to 2 inches in an hour are possible
with localized flooding.

Remain alert for threatening storms. Never drive through flooded
roadways.

Locations impacted include...
Yuma, Goodyear, Buckeye, Somerton, Parker, Gila Bend, Alamo Lake,
Martinez Lake, Desert Center, Fortuna Foothills, Tonopah, Gadsden,
San Luis, Blythe, Estrella, Quartzsite, Wellton, Aguila, Kinter, and
Gladden.

LAT...LON 3249 11479 3262 11481 3272 11472 3270 11498
      3403 11571 3411 11552 3407 11532 3408 11444
      3431 11413 3421 11367 3431 11353 3432 11334
      3401 11333 3400 11292 3387 11282 3272 11212
      3268 11220 3251 11221 3250 11333 3204 11334
TIME...MOT...LOC 1927Z 240DEG 51KT 3295 11337

TF

The radar

The Yuma radar (KYUX), 22 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Yuma

When
September 2, 1:30 PM MST to 3:30 PM MST
Where
Yuma County, 1.14 mi SSE of El Pueblecito to 1.18 mi SSE of El Pueblecito
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
32.686, -114.619

Images and videos showed a substantial amount of standing water along Madison Avenue near 23rd Street, impacting travel in the area. A car reportedly stalled in this intersection and had to be pushed out. Nearby in the intersection of 17th Street and 1st Avenue, video showed another stalled car having to be pulled out of the flooded roadway. No injuries were reported.

Flash Flood, Yuma

When
September 2, 1:34 PM MST to 3:34 PM MST
Where
Yuma County, 1.67 mi SSE of El Pueblecito
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.677, -114.622

Virginia Drive was closed between 24th Street and 28th Street due to flooding. No damage or injuries were reported.

Flash Flood, La Paz

When
September 2, 2:15 PM MST to 6:15 PM MST
Where
La Paz County, 0.81 mi W of Bouse to 0.8 mi WNW of Bouse
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.932, -114.014

A stream gauge along Bouse Wash at Plomosa Road rose above Action stage around 1415MST, making low water crossings along the wash impassable. The wash remained above Action stage into the morning hours on the 3rd. No damage or injuries were reported.

Flash Flood, La Paz

When
September 2, 2:20 PM MST to 3:20 PM MST
Where
La Paz County, 4.69 mi NW of Utting
Cause
Heavy Rain
Reported by
Public
Coordinates
33.876, -113.940

A video on social media showed a semi driving through a flooded low water crossing along SR 72 at Avenue 41 E with at least 6 inches of water flowing over the road. Timing was estimated from radar. No damage or injuries were reported.

Flash Flood, Yuma

When
September 2, 2:30 PM MST to 3:30 PM MST
Where
Yuma County, 2.36 mi WNW of Araby to 2.35 mi WNW of Araby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.685, -114.557

An image showed swift water flowing across 24th Street near South Avenue 5E, making the road impassable. No damage or injuries were reported.

Flash Flood, La Paz

When
September 2, 3:25 PM MST to 5:25 PM MST
Where
La Paz County, 0.63 mi SSW of Bouse to 0.65 mi SSW of Bouse
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.922, -114.005

A swift water rescue occurred after a single occupied vehicle attempted to drive through a flooded Bouse Wash low water crossing along Rabbit Lane near Stage Coach Road. No injuries were reported.

Flash Flood, La Paz

When
September 2, 3:30 PM MST to 4:30 PM MST
Where
La Paz County, 5.03 mi SW of Vicksburg to 3.72 mi SW of Vicksburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.709, -113.822

Numerous washes along Highway 60 between mile markers 31-50 were flooded. Timing was estimated from radar. No damage or injuries were reported.

Flash Flood, Yuma

When
September 2, 3:34 PM MST to 7:34 PM MST
Where
Yuma County, 0.49 mi SSE of Roll Ntlpe Ranch Arp to 0.4 mi SE of Roll Ntlpe Ranch Arp
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.714, -114.016

Multiple washes were reported running in the Tacna area with one wash running at bankfull. Low water crossings east of Avenue 36 that run through the Gila River were reportedly closed due to flooding. During the event, a total of 2.04 of rain was observed within one hour in this area. No damage or injuries were reported.

Flash Flood, La Paz

When
September 2, 5:00 PM MST to 6:00 PM MST
Where
La Paz County, 5.09 mi SSW of Quartzsite to 5.06 mi SSW of Quartzsite
Cause
Heavy Rain
Reported by
Public
Coordinates
33.581, -114.250

An image on social media showed elevated flow within Tyson Wash through La Paz Valley, making a low water crossing impassable. No damage or injuries were reported.

Flash Flood, La Paz

When
September 2, 6:05 PM MST to 7:05 PM MST
Where
La Paz County, 0.65 mi SSW of Quartzsite Arpt to 0.67 mi SSW of Quartzsite Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.661, -114.224

A low water crossing through Tyson Wash along Kuehn Street was inundated by flash flooding, causing the road to be closed. Timing was estimated based on the stream gauge response located along Main Street. No damage or injuries were reported.

Flash Flood, La Paz

When
September 2, 6:12 PM MST to 6:42 PM MST
Where
La Paz County, 0.29 mi SSW of Quartzsite Arpt to 0.31 mi S of Quartzsite Arpt
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.666, -114.222

A stream gauge along Tyson Wash in Quartzsite observed a rapid rise, reaching Action stage at 1812MST. As a result, low water crossings along the wash were inundated and made impassable. No damage or injuries were reported.

Flood, La Paz

When
September 2, 6:15 PM MST to September 3, 7:30 AM MST
Where
La Paz County, 0.78 mi W of Bouse to 0.78 mi WNW of Bouse
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.932, -114.013

A stream gauge located along Bouse Wash at Plomosa Road initially rose above Action stage around 1415MST as a result of flash flooding. The wash crested near moderate flood stage at 2150MST before eventually falling back below Action stage around 0730MST on the 3rd. No damage or injuries were reported.

Flash Flood, La Paz

When
September 2, 6:30 PM MST to 7:30 PM MST
Where
La Paz County, 0.43 mi NNE of Quartzite to 0.41 mi NNW of Quartzsite Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
33.675, -114.226

A low water crossing through Tyson Wash along Quail Trail Street was inundated by flash flooding, causing the road to be close. Timing was estimated based on the Tyson Wash stream gauge response on Main Street. No damage or injuries were reported.

Flash Flood, La Paz

When
September 2, 7:12 PM MST to 8:12 PM MST
Where
La Paz County, 0.89 mi NNE of Quartzite to 0.8 mi N of Quartzsite Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.682, -114.225

Quartzsite Fire and Police performed a swift water rescue of two juveniles trapped on a small island in Tyson Wash. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140747, 1140614, 1140617, 1140615, 1140694, 1140618, 1140623, 1140732, 1140616, 1140634, 1140633, 1140739, 1140635, 1140636.